Prescription medications can make your patient gain up to ten pounds a month.
You may observe that some of your patients have been watching their diet and are following a regular exercise routine, but the scale shows that they have gained five pounds in the past month.
WHAT’S GOING ON?
Prescribed medications could be to blame. Some drugs used to treat mood disorders, seizures, migraines, diabetes, and even high blood pressure can cause weight gain. In addition, certain steroids, hormone replacement therapy, and oral contraceptives can also cause unwanted pounds.
If you suspect a prescription medication could contribute to your patient’s weight gain, never recommend your patient stop taking the drug or changing dosage without them consulting with their prescribing doctor.
“Stopping some of these medications on your own can have very serious consequences,” says Louis Aronne, MD, President of the North American Association for the Study of Obesity. “It has to be done very carefully.”
WEIGHT GAIN AND DISEASE
Medication weight gain is a serious unwanted side effect of many commonly used drugs. If your patient is carrying extra pounds, they face a higher-than-average risk of fifty different health problems. These health conditions include the nation’s leading causes of death:
* Heart disease
* Certain cancers
WEIGHT GAIN AND PAIN
It is important to know there is a strong link between excess weight and pain. Fat cells release biochemicals that can lead to inflammation, which can then lead to joint and muscle pain.
WEIGHT GAIN EXAMPLE
Atenolol, Metoprolol, and Propranolol are medications known as beta blockers used to treat high blood pressure and migraines. Studies have shown that it is possible to gain as much as 5 pounds in the first few months of taking these medications.